Show simple item record

dc.contributor.authorHolton, Richard
dc.date.accessioned2011-03-30T14:53:01Z
dc.date.available2011-03-30T14:53:01Z
dc.date.issued2010-12
dc.identifier.issn0963-8016
dc.identifier.urihttp://hdl.handle.net/1721.1/61992
dc.description.abstractLegal rules admit of exceptions; indeed, it has been a legal maxim that one can infer the existence of a rule from exceptions that are made to it. Hart claims that the exceptions do not admit of exhaustive statement (a form of legal particularism) but that nonetheless rules can bind. This paper develops a logical framework which accommodates this position, shows that it is available to a positivist, elucidates the role of rules within it, and concludes by discussing the relevance to issues of judicial discretion.en_US
dc.language.isoen_US
dc.publisherWiley-Blackwell Pubishersen_US
dc.relation.isversionofhttp://dx.doi.org/10.1111/j.1467-9760.2009.00358.xen_US
dc.rightsCreative Commons Attribution-Noncommercial-Share Alike 3.0en_US
dc.rights.urihttp://creativecommons.org/licenses/by-nc-sa/3.0/en_US
dc.sourceMIT web domainen_US
dc.titleThe Exception Proves the Ruleen_US
dc.typeArticleen_US
dc.identifier.citationHolton, Richard. "The Exception Proves the Rule." Journal of Political Philosophy, Volume 18, Issue 4, pages 369–388, December 2010en_US
dc.contributor.departmentMassachusetts Institute of Technology. Department of Linguistics and Philosophyen_US
dc.contributor.approverHolton, Richard
dc.contributor.mitauthorHolton, Richard
dc.relation.journalJournal of Political Philosophyen_US
dc.eprint.versionAuthor's final manuscripten_US
dc.type.urihttp://purl.org/eprint/type/JournalArticleen_US
eprint.statushttp://purl.org/eprint/status/PeerRevieweden_US
dspace.orderedauthorsHolton, Richarden
dc.identifier.orcidhttps://orcid.org/0000-0002-8116-2639
mit.licenseOPEN_ACCESS_POLICYen_US
mit.metadata.statusComplete


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record